Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 7, NWS Goodland, KS

April 15, 200811 counties in Kansas; Cheyenne County, Kit Carson County, Colorado; Red Willow County, Nebraska

NWS Goodland, KS issued this wind advisory at Apr 15, 2008, 3:58 AM CDT for 11 counties in Kansas; Cheyenne County, Kit Carson County, Colorado; Red Willow County, Nebraska. It took effect at Apr 15, 2008, 1:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2008, 3:58 AM CDT (08:58 UTC)
In effect from
Apr 15, 2008, 1:00 PM CDT
Expired
Apr 15, 2008, 9:00 PM CDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Red Willow County, NE

The radar

The Goodland radar (KGLD), 52 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4232 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 150858
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
258 AM MDT TUE APR 15 2008

...VERY STRONG SOUTH WIND WILL DEVELOP TODAY...

.THE PRESSURE GRADIENT WILL TIGHTEN TODAY IN RESPONSE TO LOW
PRESSURE IN EASTERN COLORADO. SOUTH WIND AT 25 TO 35 MPH WITH
GUSTS UP TO 45 MPH CAN BE EXPECTED ACROSS EASTERN PORTIONS OF THE
TRI-STATE AREA.

KSZ003-004-015-016-029-NEZ081-151700-
/O.NEW.KGLD.WI.Y.0007.080415T1800Z-080416T0200Z/
DECATUR-NORTON-SHERIDAN-GRAHAM-GOVE-RED WILLOW-
INCLUDING THE CITIES OF...OBERLIN...NORTON...HOXIE...HILL CITY...
QUINTER...MCCOOK
358 AM CDT TUE APR 15 2008

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING. 

SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH
THIS AFTERNOON AND EVENING. WINDS WILL GRADUALLY DECREASE AFTER
SUNSET.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

FS
3 follow-up statements
000 
WWUS73 KGLD 151634
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1034 AM MDT TUE APR 15 2008

...VERY STRONG SOUTH WIND WILL DEVELOP TODAY...

.THE PRESSURE GRADIENT WILL TIGHTEN TODAY IN RESPONSE TO LOW
PRESSURE IN EASTERN COLORADO. SOUTH WIND AT 25 TO 35 MPH WITH
GUSTS UP TO 45 MPH CAN BE EXPECTED ACROSS EASTERN PORTIONS OF THE
TRI-STATE AREA.

KSZ003-004-015-016-029-NEZ081-160045-
/O.CON.KGLD.WI.Y.0007.080415T1800Z-080416T0200Z/
DECATUR-NORTON-SHERIDAN-GRAHAM-GOVE-RED WILLOW-
INCLUDING THE CITIES OF...OBERLIN...NORTON...HOXIE...HILL CITY...
QUINTER...MCCOOK
1134 AM CDT TUE APR 15 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH
THIS AFTERNOON AND EVENING. WINDS WILL GRADUALLY DECREASE AFTER
SUNSET.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$
000 
WWUS73 KGLD 151911
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
111 PM MDT TUE APR 15 2008

...VERY STRONG SOUTH WIND WILL DEVELOP TODAY...

.THE PRESSURE GRADIENT WILL TIGHTEN TODAY IN RESPONSE TO LOW
PRESSURE IN EASTERN COLORADO. SOUTH WIND AT 25 TO 35 MPH WITH
GUSTS UP TO 45 MPH CAN BE EXPECTED ACROSS EASTERN PORTIONS OF THE
TRI-STATE AREA.

COZ091-092-KSZ001-002-013-014-027-028-160200-
/O.EXA.KGLD.WI.Y.0007.000000T0000Z-080416T0200Z/
KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-WALLACE-
LOGAN-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
ST. FRANCIS...ATWOOD...GOODLAND...COLBY...SHARON SPRINGS...OAKLEY
111 PM MDT TUE APR 15 2008 /211 PM CDT TUE APR 15 2008/

...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS
EVENING. 

SOUTHWESTERLY WINDS HAVE INCREASED TO 20 TO 35 MPH WITH WIND GUSTS
EXCEEDING 45 MPH ACROSS THE AREA...ESPECIALLY ALONG A KIT CARSON
TO GOODLAND LINE. THE STRONGEST WINDS ARE EXPECTED TO REMAIN NEAR
THE COLORADO AND KANSAS STATE LINE. THESE STRONG WINDS WILL CREATE
A FEW AREAS OF BLOWING DIRT REDUCING VISIBILITIES AT TIMES. 

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

KSZ003-004-015-016-029-NEZ081-160200-
/O.CON.KGLD.WI.Y.0007.000000T0000Z-080416T0200Z/
DECATUR-NORTON-SHERIDAN-GRAHAM-GOVE-RED WILLOW-
INCLUDING THE CITIES OF...OBERLIN...NORTON...HOXIE...HILL CITY...
QUINTER...MCCOOK
211 PM CDT TUE APR 15 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

SOUTH WINDS WILL CONTINUE TO INCREASE TO 20 TO 35 MPH WITH GUSTS
TO 45 MPH THIS AFTERNOON AND EVENING. WINDS WILL GRADUALLY
DECREASE AFTER SUNSET.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$
000 
WWUS73 KGLD 160205
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT TUE APR 15 2008


COZ091-092-KSZ001>004-013>016-027>029-NEZ081-160315-
/O.EXP.KGLD.WI.Y.0007.000000T0000Z-080416T0200Z/
KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-
THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-RED WILLOW-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
ST. FRANCIS...ATWOOD...OBERLIN...NORTON...GOODLAND...COLBY...
HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...MCCOOK
805 PM MDT TUE APR 15 2008 /905 PM CDT TUE APR 15 2008/

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WIND SPEEDS ACROSS THE TRI-STATE REGION HAVE BEEN DECREASING AS A
SURFACE TROUGH OF LOWER PRESSURE CONTINUES TO MOVE TO THE EAST
ACROSS THE REGION.

$$

LOCKHART

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Apr 15, 3:40 AM CDT, 18 minutes earlier.

Area forecast discussion, Apr 15, 3:40 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
240 AM MDT TUE APR 15 2008

.DISCUSSION...UPPER FLOW IS SOUTHWEST TODAY THROUGH WEDNESDAY NIGHT
AS A TROUGH MOVES SOUTHEAST FROM THE PACIFIC NORTHWEST. THE TROUGH
WILL MOVE EAST OF THE ROCKIES ON THURSDAY AND INTO THE MISSOURI
VALLEY THURSDAY NIGHT. A SURFACE TROUGH WILL BE NEAR THE KS/CO
BORDER TODAY AND MOVE INTO CENTRAL KANSAS LATE TONIGHT. A FRONT WILL
PUSH INTO NORTHWEST KANSAS WEDNESDAY MORNING. HIGH PRESSURE WILL
FOLLOW WEDNESDAY NIGHT AND CONTINUE THROUGH THURSDAY NIGHT.

THE MAIN FORECAST ISSUES DEAL WITH WIND POTENTIAL TODAY AS WELL AS
THE FIRE WEATHER THREAT. POPS AND WEATHER ARE UPCOMING FOR WED/THU.

SUBSIDENCE AND LACK OF MOISTURE WILL KEEP POPS NIL THROUGH TUESDAY
NIGHT. HOWEVER...BY WEDNESDAY AFTERNOON SHORTWAVE ENERGY WILL MOVE
ACROSS THE FORECAST AREA. MOISTURE WILL BE SCARCE WEDNESDAY
AFTERNOON BUT WEDNESDAY NIGHT AND THURSDAY UP TO 18Z THERE SHOULD BE
ADEQUATE MOISTURE. SHORTWAVE ENERGY CONTINUESR THERE IS A NEED FOR A WIND
ADVISORY.

THE RUC INDICATES THAT RH WILL RANGE FROM 10 TO 20 PERCENT THIS
AFTERNOON ACROSS EASTERN COLORADO/EXTREME WESTERN KANSAS. THE 00Z
GFS SHOWS THAT SOUTHWEST ZONES HAVE THE BEST CHANCE OF GOING BELOW
15 PERCENT RH AND THE NORTHERN ZONES MAY ONLY GET TO 15 PERCENT IN
THE AFTERNOON. OVER THE CURRENT RED FLAG WARNING AREA...THE RUC
SHOWS THE BEST CHANCE FOR SUPPORTING WIND WILL BE IN EASTERN
COLORADO THIS AFTERNOON. EAST OF THE KS/CO BORDER IT MAY BE MORE
DIFFICULT TO GET A GUST GREATER THAN 25KTS. THIS WILL DEPEND ON THE
POSITION OF THE SURFACE TROUGH.  PLAN TO KEEP THE CURRENT RED FLAG
WARNING WITH NO CHANGES.

WIND WILL PROBABLY BE AT OR JUST BELOW WIND ADVISORY LEVELS THIS
AFTERNOON. THE VWP SHOWING 50 KTS ABOVE THE SURFACE AND THE MCK
PROFILER SHOWING 40KTS. THERE SHOULD BE GOOD MIXING WITH
TEMPERATURES RISING INTO THE LOWER 80S. BOTH THE NAM/GFS SHOW WINDS
IN EXCESS OF 30KTS OVER THE EASTERN TWO TIERS OF COUNTIES THIS
AFTERNOON. PLAN A WIND ADVISORY OVER THAT AREA FROM 18Z TO 02Z
TODAY.

TEMPERATURES TODAY SHOULD BE ABLE TO RISE INTO THE 80S WITH MILD
OVERNIGHT LOW TEMPERATURES STILL IN THE LOWER 40S AND 850
TEMPERATURES NEAR 25 C. A COLD FRONT WILL LOWER 850 TEMPERATURES ON
WEDNESDAY BACK TO JUST BELOW 10 C. TEMPERATURES WILL REMAIN THERE
THROUGH THURSDAY. MAX TEMPERATURES WILL RANGE FROM THE MID 50S TO
THE LOWER 60S WEDNESDAY AND GENERALLY MID 50S ON THURSDAY. MIN
TEMPERATURES WILL BE MILD AGAIN TONIGHT BUT FALL TO THE LOWER 30S
WED NIGHT/THU NIGHT.

FS
&&

.AVIATION...
222 AM MDT TUE APR 15 2008

FOR THE 06Z TAF CYCLE...VFR CONDITIONS WILL PREVAIL THROUGHOUT THE
ENTIRE TAF PERIOD. OF MOST CONCERN WILL BE THE WIND SPEEDS. WIND
DIRECTION IS EXPECTED TO BE CONFINED BETWEEN SOUTHEAST AND
SOUTHWEST. FROM 06Z TO 15Z...WINDS SHOULD REMAIN AROUND 15KT.
BETWEEN 15Z AND 18Z...15 TO 20 KT SUSTAINED WINDS WITH GUSTS UP TO
30 KTS ARE POSSIBLE. FROM 18Z TO 00Z...WINDS WILL BE THE STRONGEST
OF THE DAY AT 25 TO 30 KTS WITH GUSTS UP TO 40 KTS. AFTER
00Z...WINDS ARE EXPECTED TO DECREASE TO 10 TO 15 KTS.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING FROM NOON MDT /1 PM CDT/ TODAY TO 7 PM MDT /8
     PM CDT/ THIS EVENING FOR KSZ001-002-013-014-027-028-041-042.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING
     FOR KSZ003-004-015-016-029.

NE...RED FLAG WARNING FROM NOON MDT /1 PM CDT/ TODAY TO 7 PM MDT /8
     PM CDT/ THIS EVENING FOR NEZ079-080.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING
     FOR NEZ081.

CO...RED FLAG WARNING FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR
     COZ252>254.

&&

WFO GOODLAND
Hazardous weather outlook, Apr 14, 3:40 PM CDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT MON APR 14 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
240 PM MDT MON APR 14 2008 /340 PM CDT MON APR 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRY AND WARM CONDITIONS WILL COMBINE WITH SOUTHWEST WINDS AT 25 TO
35 MPH CREATING CRITICAL FIRE CONDITIONS TUESDAY AFTERNOON. ALL
OUTDOOR BURNING SHOULD BE AVOIDED ON TUESDAY.

A STORM SYSTEM WILL MOVE INTO THE ROCKIES ON WEDNESDAY BRINGING A
CHANCE FOR SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT ACROSS MUCH OF
THE TRI-STATE AREA. RAIN MAY MIX WITH SNOW ALONG AND WEST OF A LINE
FROM BENKELMAN TO TRIBUNE...HOWEVER ACCUMULATIONS ARE EXPECTED TO
REMAIN LIGHT. PRECIPITATION WILL DIMINISH FROM WEST TO EAST THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Wind Advisories in Kansas, 2008Wind Advisories in Colorado, 2008Wind Advisories in Nebraska, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.